Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Phoenix, AZ

August 1, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2005, 3:06 PM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 3:06 PM MST (22:06 UTC)
Expired
Aug 1, 2005, 4:00 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 116 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 012208
SVRPSR
AZC013-012300-
/O.NEW.KPSR.SV.W.0069.050801T2206Z-050801T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
306 PM MST MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GILA BEND

* UNTIL 400 PM MST

* AT 304 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH...DENSE BLOWING DUST...AND NICKLE SIZE HAIL. THIS STORM  
  WAS LOCATED 11 MILES SOUTHWEST OF GILA BEND. THIS STORM WAS        
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ESTRELLA...COTTON CENTER...SENTINEL...INTERSTATE 8 AND STATE ROUTE 
  85.

LAT...LON 3255 11252 3303 11239 3319 11319 3274 11328

$$

MEYERS
1 follow-up statement
000 
WWUS55 KPSR 012236
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 1 2005

AZC013-012300-
/O.CON.KPSR.SV.W.0069.000000T0000Z-050801T2300Z/
MARICOPA AZ-
331 PM MST MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MST FOR
SOUTHWESTERN MARICOPA COUNTY...

AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...LOCATED 11 MILES SOUTHWEST OF GILA 
BEND. THIS STORM IS NEARLY STATIONARY...AND HAS WEAKENED IN 
INTENSITY...BUT STILL HAS THE POTENTIAL TO PRODUCE STRONG GUSTY 
WINDS AND BLOWING DUST IN THE AREA OF GILA BEND AND STATE ROUTE 85. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ESTRELLA...COTTON CENTER...BOSQUE AND SENTINEL.

LAT...LON 3255 11252 3303 11239 3319 11319 3274 11328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM MST, 21 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON AUG 1 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A MOIST FLOW OF AIR WILL REMAIN IN PLACE ACROSS ALL OF ARIZONA AND
SOUTHEAST CALIFORNIA THIS WEEK. MINOR WEATHER DISTURBANCES MOVING
ACROSS THE REGION...WILL HELP TO CREATE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE REGION THIS EVENING...LESS NUMEROUS OVER THE
LOWER DESERTS. A SLIGHT DECREASE IN STORM ACTIVITY IS ANTICIPATED
BEGINNING WEDNESDAY. HOWEVER...THERE WILL BE AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS A JUST ABOUT EVERY AFTERNOON AND
EVENING THROUGH THE WEEKEND. LITTLE DAY-TO-DAY TEMPERATURE VARIATION
IS EXPECTED INTO NEXT WEEK.

&&

.DISCUSSION...
STORMS HAVE STARTED EARLY ON THE LOW DESERTS IN SOUTHWEST ARIZONA.
WE HAVE ALREADY HAD SOME STRONG BUT ISOLATED STORMS OVER YUMA
COUNTY. STORMS HAVE ALSO BEEN GOING UP AND DOWN OVER JOSHUA TREE.
THE BAND OF CLOUDINESS THAT WAS OVER SOUTH-CENTRAL ARIZONA THIS
MORNING HAS PRETTY MUCH DISSIPATED WHICH SHOULD HELP THE INSTABILITY
CAUSE. EASTERN ARIZONA IS NOT VERY ACTIVE YET. THOUGH THERE ARE A
FEW STORMS...WOULD HAVE EXPECTED TO SEE MORE MORE VIGOROUS STORM
ACTIVITY THERE THAN IN YUMA COUNTY. AIR IS MORE MOIST IN SOUTHWEST
ARIZONA THOUGH. AS PREVIOUSLY DISCUSSED...THERE ARE FLOW FEATURES
ALOFT WHICH WILL HELP THE STRENGTH OF CONVECTION OVER MUCH OF OUR
FORECAST AREA TODAY...LESS SO TUESDAY. AREAS CLOSEST TO HIGHER
TERRAIN STILL STAND A BETTER CHANCE. ONE LIMITING FACTOR FOR TODAY
IS THAT THE TEMPERATURE PROFILES ARE NOT OUTSTANDING FOR BIG CAPE.
SO ONCE AGAIN...POTENTIAL FOR STRONG STORMS EXISTS OVER A LARGE
AREA...BUT THEY WILL TEND TO BE ISOLATED. INFACT...IT WILL BE
UNLIKELY THAT A MAJORITY OF THE FORECAST AREA EXPERIENCES WETTING
RAIN. THE STORMS WILL TEND TO FAVOR RAIN PRODUCTION OVER WIND
PRODUCTION. HOWEVER...THE STRONG ONES WILL BE CAPABLE OF PRODUCING
BOTH.

FROM MIDWEEK INTO THE WEEKEND...THE GFS IS INDICATING THAT THE
STEERING FLOW WILL HAVE AN EASTERLY COMPONENT TO THE STEERING FLOW
WHICH COULD HELP WITH STORM DEVELOPMENT OVER SOUTH-CENTRAL ARIZONA.
HOWEVER...IT IS ALSO INDICATING LESS OVERALL MOISTURE. THIS IS
REFLECTED IN SOMEWHAT LOWER POPS. PREVIOUS FORECAST TRENDS ARE STIL
ON TRACK WITH A LOT OF MINOR TWEAKS TO THE POPS.

&&

.AVIATION...
DISCUSSION FOR 00TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

AJ

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 1, 6:02 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST MON AUG 1 2005

AZZ020>023-025>028-CAZ031>033-021315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
602 AM PDT MON AUG 1 2005 /602 AM MST MON AUG 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST
STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH
DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-021315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-021315-
JOSHUA TREE NATIONAL PARK-
602 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:27 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 31, 6:50 PM MSTFlash Flood WarningPSRMaricopa115 min
Jul 31, 11:15 PM MSTSevere Thunderstorm WarningPSRYuma35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.